Alert archive / California / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Sacramento, CA

January 4, 2021

NWS Sacramento, CA issued this flash flood watch at Jan 4, 2021, 2:38 AM PST. It took effect at Jan 4, 2021, 10:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2021, 2:38 AM PST (10:38 UTC)
In effect from
Jan 4, 2021, 10:00 AM PST
Expired
Jan 4, 2021, 6:00 PM PST
In force
8 hr
Issued by
NWS Sacramento, CA
Flood severity
None

The text

As transmitted.

262 
WGUS66 KSTO 041038
FFASTO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sacramento CA
238 AM PST Mon Jan 4 2021

.A strong Pacific storm has the potential to bring heavy rain to 
portions of the North Complex burn scar today.

CAZ066-068-050600-
/O.NEW.KSTO.FF.A.0001.210104T1800Z-210105T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northeast Foothills/Sacramento Valley-Western Plumas County/Lassen
Park-
Including the cities of Quincy, Chester, and Paradise
238 AM PST Mon Jan 4 2021

...FLASH FLOOD/DEBRIS FLOW WATCH IN EFFECT FROM 10 AM PST THIS 
MORNING THROUGH THIS EVENING FOR THE BUTTE AND PLUMAS COUNTY PORTION 
OF THE BEAR AND CLAREMONT FIRES IN THE NORTH COMPLEX BURN SCAR...

The National Weather Service in Sacramento has issued a

* Flash Flood Watch for the Butte and Plumas County portion of the 
  Bear and Claremont Fires in the North Complex Burn Scar in 
  northern California.

* From 10 AM PST this morning through this evening

* Periods of heavy rainfall are forecasted over the Bear and 
  Claremont Fires in the North Complex Burn Scar, which may lead to 
  flash flooding and debris flows. Rainfall amounts from over an 
  inch to three and a half inches are forecast over the burn scar 
  today.

* Heavy rainfall over the Bear and Claremont Fires in the North 
  Complex Burn Scar is expected up to and during the period of the 
  watch. Residents near the Bear and Claremont Fires in the North 
  Complex Burn Scar should prepare for potential flooding impacts. 
  Be sure to stay up to date with information from local authorities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch for a Burn Area means that conditions may 
develop that lead to flash floods, rock slides and/or debris flows.

&&

$$

JHM
1 follow-up statement
086 
WGUS66 KSTO 050137
FFASTO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sacramento CA
537 PM PST Mon Jan 4 2021

CAZ066-050245-
/O.CAN.KSTO.FF.A.0001.000000T0000Z-210105T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northeast Foothills/Sacramento Valley-
Including the city of Paradise
537 PM PST Mon Jan 4 2021

...FLASH FLOOD/DEBRIS FLOW WATCH HAS BEEN CANCELLED FOR THE BUTTE
AND PLUMAS COUNTY PORTION OF THE BEAR AND CLAREMONT FIRES IN THE 
NORTH COMPLEX BURN SCAR...

The Flash Flood Watch for a portion of northern California has
been cancelled. Rain has tappered to showers and will continue to
disipate this evening and the treat of heavy rain has passed.
Therefore the Flash Flood Watch has been cancelled.

$$

CAZ068-050245-
/O.EXT.KSTO.FF.A.0001.000000T0000Z-210105T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Plumas County/Lassen Park-
Including the cities of Chester and Quincy
537 PM PST Mon Jan 4 2021

...FLASH FLOOD/DEBRIS FLOW WATCH HAS BEEN CANCELLED FOR THE BUTTE
AND PLUMAS COUNTY PORTION OF THE BEAR AND CLAREMONT FIRES IN THE 
NORTH COMPLEX BURN SCAR...

The Flash Flood Watch for a portion of northern California has
been cancelled. Rain has tappered to showers and will continue to
disipate this evening and the treat of heavy rain has passed.
Therefore the Flash Flood Watch has been cancelled.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood watch went out at Jan 3, 3:05 PM PST, 11 hours 33 minutes earlier.

Area forecast discussion, Jan 3, 3:05 PM PST, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
305 PM PST Sun Jan 3 2021

.SYNOPSIS...
Light showers over far northern Sacramento Valley and the
northern mountains with widespread rain and mountain snow Monday
and again Wednesday. Additional rain and snow late week.

&&

.DISCUSSION...
We are seeing some weak warm air advection over northern portions
of the area this afternoon and that is leading to some light
showers mainly from Chico north. These shower chances will be
lifting to the north this evening with mainly dry weather into the
start of the overnight. Warm air advection and increased low
level flow will begin overnight into tomorrow morning as a trough
digs out of the Gulf of Alaska and approaches NorCal. This will
bring increasing showers across the area after 1 am. Shower
coverage will continue to increase after daybreak and will become
widespread late morning into the evening as a cold front works
south through the area. A period of moderate rain will be likely
along the cold front along with heavy snow. Snow levels will start
out quite high tomorrow morning above 6500 feet but will be
falling quickly behind the cold front and we should see them fall
to 4500-5000 feet by 5 pm with some light accumulation down to at
least 5000 feet during the evening Monday. This system will have
quite a bit of dynamics with it along with a strong low level jet
and we should see the gradient increase ahead of the cold front
leading to breezy southerly winds. Wind advisory speeds expected
over portions of the Sacramento Valley, NE Foothills, and Coastal
Range and a Wind Advisory has been issued. The breezy winds along
with heavy snow will make mountain travel extremely difficult
during the late morning into the evening and a Winter Storm
Warning is in effect starting early tomorrow morning continuing
into Monday night.

The HREF along with some other model guidance does build in some
weak CAPE behind the cold front during the afternoon from
Sacramento north into Shasta County. We do also see the vort max
with the trough axis push through during this time and that may be
enough to kick off a few isolated thunderstorms, although overall
thunderstorm chances look low. Heavy rain will be possible with
any thunderstorms but they will be quick moving and should not be
a flooding or burn scar issue. Some ash flow cant be ruled out
over new burs scars though as we see the moderate rain with the
front and will also be possible if any thunderstorms push over the
burn scars. Showers diminish quickly during the evening into the
early overnight as short wave riding builds in.

Storm total precipitation amounts look to range from
up to an inch in the Northern Sacramento Valley to 0.20-0-75"
south into the San Joaquin Valley and 1 to 2.5 inches in the
foothills and mountains. Snow totals are expected to be 5-16
inches above 5500 feet with higher peaks seeing up to 2 feet. A
few inches of light snow will be possible down to 5000 feet Monday
evening.

Short wave riding will be short lived as we see another trough and
cold front push into the region on Wednesday. Models have slowed
this system down some bringing the shower chances in more during
the late morning and for the afternoon. The trend has also been
keeping it a bit further to the north. This will favor the shower
chance and higher QPF mainly from I-80 north. QPF is looking to
be less than 0.10" in the San Joaquin Valley with 0.15-0.45" in
the Sacramento Valley and 0.25-1.00" over the foothills and
mountains from I-80 north. Upper level ridging builds back in
Wednesday night.

-CJM

&&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)...
A weakening cold front moves in on Friday. Models trending
towards this system holding together a little better than
previously. While not a very wet system, this could bring a decent
shot of precipitation to the area, up to 3/4" of liquid in the
mountains, which could bring up to 4 to 7 inches of snow. Saturday
looks dry as ridging rebuilds. A weak system riding over the
ridge could bring some precipitation to the northern mountains on
Sunday.

&&

.AVIATION...
Widespread MVFR with local IFR conditions at times next 24 hours.
Widespread showers expected after around 12 UTC with increasing
shower activity by 15 UTC. Surface wind gusts 25 to 35 kts
Sacramento Valley after 12 UTC.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 4 AM Monday to 4 AM PST Tuesday for
West Slope Northern Sierra Nevada-Western Plumas County/Lassen
Park.

Wind Advisory from 6 AM to 8 PM PST Monday for Central
Sacramento Valley-Mountains Southwestern Shasta County to
Western Colusa County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Southern Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 1:30 PM PSTSpecial Weather StatementSTOTehama45 min
Jan 4, 1:34 PM PSTSpecial Weather StatementSTOShasta41 min
Jan 4, 2:28 PM PSTSpecial Weather StatementSTOTehama47 min
Jan 4, 2:38 PM PSTTornado WarningSTOTehama21 min
Jan 4, 3:35 PM PSTTornado WarningSTOButte, Tehama25 min

Nearby

Flash Flood Watches in California, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.